Alert archive / Missouri / River Flood Warnings in 2014

River Flood Warning 86, NWS Kansas City, MO

August 11, 2014Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this river flood warning at Aug 11, 2014, 3:45 AM CDT for Johnson County, Pettis County, Missouri. It took effect at Aug 11, 2014, 4:00 AM CDT. It was in force for 25 hr.

The area

The outline as issued.

The facts

Issued
Aug 11, 2014, 3:45 AM CDT (08:45 UTC)
In effect from
Aug 11, 2014, 4:00 AM CDT
Expired
Aug 12, 2014, 4:30 AM CDT
In force
25 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 64 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Blackwater River near Valley City (VLYM7).

Action stage
17 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06907700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WGUS43 KEAX 110845
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
345 AM CDT MON AUG 11 2014
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC101-159-120845-
/O.NEW.KEAX.FL.W.0086.140811T0900Z-140812T0930Z/
/VLYM7.1.ER.140811T0900Z.140811T0900Z.140811T0930Z.NO/
345 AM CDT MON AUG 11 2014

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Blackwater River at Valley City.
* until late tonight.
* At  3:00 AM Monday the stage was 21.3 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early this morning and 
  continue to rise to near 22.3 feet by early this morning. The river
  will fall below flood stage by late this morning.
* At 22.0 feet...Woodlands and farm fields along the river begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   21.3   Mon 03 AM   22.3 early this morning
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$
3 follow-up statements
064 
WGUS83 KEAX 111045
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
545 AM CDT MON AUG 11 2014
   

...The Flood Warning continues for the following rivers in 
Missouri...

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC101-159-121045-
/O.EXT.KEAX.FL.W.0086.000000T0000Z-140812T1210Z/
/VLYM7.1.ER.140811T0838Z.140811T1100Z.140811T1210Z.NO/
545 AM CDT MON AUG 11 2014

The Flood Warning continues for
  The Blackwater River at Valley City.
* until Tuesday morning.
* At  5:00 AM Monday the stage was 23.1 feet.
* Flood stage is 22.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 23.5 feet by this
  morning. The river will fall below flood stage this morning.
* At 22.0 feet...Woodlands and farm fields along the river begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   23.1   Mon 05 AM   23.5 this morning
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$
620 
WGUS83 KEAX 111304
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
804 AM CDT MON AUG 11 2014
   
...The Flood Warning continues for the following rivers in 
Missouri...

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC101-159-121304-
/O.EXT.KEAX.FL.W.0086.000000T0000Z-140813T0030Z/
/VLYM7.1.ER.140811T0838Z.140811T1800Z.140812T0030Z.NO/
804 AM CDT MON AUG 11 2014

The Flood Warning continues for
  The Blackwater River at Valley City.
* until Tuesday evening.
* At  7:00 AM Monday the stage was 23.8 feet.
* Flood stage is 22.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 24.3 feet by this
  afternoon. The river will fall below flood stage this evening.
* At 22.0 feet...Woodlands and farm fields along the river begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   23.8   Mon 07 AM   24.3 this afternoon
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

$$
414 
WGUS83 KEAX 112022
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
322 PM CDT MON AUG 11 2014
   

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC101-159-112052-
/O.CAN.KEAX.FL.W.0086.000000T0000Z-140813T0030Z/
/VLYM7.1.ER.140811T0838Z.140811T1315Z.140811T1754Z.NO/
322 PM CDT MON AUG 11 2014

The Flood Warning is cancelled for
  The Blackwater River at Valley City.
* At  3:00 PM Monday the stage was 20.5 feet.
* Flood stage is 22.0 feet.
* Fell below flood stage at 12:54 PM Monday.
* Forecast...The river will continue to fall to 13.7 feet by Tuesday 
  morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   20.5   Mon 03 PM   19.3 this evening
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Aug 11, 12:41 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 11, 12:41 AM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 AM CDT Mon Aug 11 2014

.UPDATE...
Issued at 949 PM CDT SUN AUG 10 2014

A couple of bands of isolated convection from eastern NE into western
IA could reach into northwest and north central MO overnight as a
h7 vorticity lobe swings ese through eastern NE/IA. Will readjust
PoPs to account for this possibility. Rain chances over the rest of
the CWA will be left to sprinkles or possible drizzle towards
morning. Also added mention for patchy fog during the pre-dawn hours.

UPDATE Issued at 642 PM CDT SUN AUG 10 2014

Removed mention of thunder from this evening as convection has
diminished greatly since 22Z. With the airmass still possessing
tropical characteristics am hesitant to strip away rain chances all
together. Just noticed isolated showers popping up over Nodaway
county as well as southwest of Chillicothe.

&&

.DISCUSSION...
Issued at 401 PM CDT SUN AUG 10 2014

Another cool and stormy August day --don't hear that very often--.
Shortwave trough sliding east into and through the Lower Missouri
River Valley sparked thunderstorms late Saturday across the Plains
States, which ultimately resulted in a complex of storms that moved
into Missouri early this morning. The complex fell apart as it moved
into northwest Missouri this morning, but the left over circulation
--MCV-- has kept some storms percolating across northwest Missouri,
with numerous storms bubbling up farther south in what looks like a
shear axis from Kansas City and St Joseph to around Columbia. These
storms have shown some signs of life as observations indicate that
they are highly efficient rain makers with over one inch of rain
locally at the office from a few of these storms this afternoon.

For the remainder of the afternoon storms will continue to bubble up
in the shear axis across areas from northwest and north central
Missouri into central Missouri. Severe weather beyond locally gusty
winds from collapsing thunderstorm cells is not expected, but with
precipitable water values of 1.5 to 1.75 inches present, all of
these storms have been putting down torrential down pours. If any of
this activity can become widespread flooding will quickly become a
problem. However, at this time it looks like the storms will remain
rather discreet in nature due to the low shear environment, so
scattered storms are expected to keep bubbling up and pushing each
other around. Storm activity will fade around sunset with the loss
of diurnal heating. Still have some fading POPs in for the overnight
hours, but current thinking is once storms dissipate later they wont
redevelop later tonight. Only issue --weather wise-- tonight looks
to be if clouds clear out quickly enough to allow for fog. Currently
it's not looking favorable for sufficiently dense fog to put in the
public forecast, though I have left the mention in the TAFs for
aviation.

Monday on...Nice cool weather will quickly dominate the front half
of the work week. The shortwave trough moving to our east today will
help deepen another eastern CONUS trough during the beginning of the
work week. Resulting meridional flow will help push more cool air
south. The flow should flatten out again towards the end of the work
week, allowing warmer temperatures to return for next weekend, but
that should still leave Monday through Thursday with pleasant
afternoon temperatures --upper 70s to 80s--. Another shortwave
towards the end of the work week may give use our next chance at
widespread rain.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1241 AM CDT MON AUG 11 2014

Combination of abundant low-level moisture and mostly clear skies
will lead to VSBY restrictions at area terminals early this morning.
IFR thresholds will likely be reached at both STJ and MCI...with
conditions potentially falling below airport mins at STJ between
8-12z. Early morning fog will quickly burn off after sunrise with
winds picking up from the northwest between 10-15 kts through the
afternoon. Clear skies and calming winds will return after 00z as
high pressure begins building into the area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...MJ
DISCUSSION...Cutter
AVIATION...32
Hazardous weather outlook, Aug 10, 6:55 PM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT SUN AUG 10 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-120000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
655 PM CDT SUN AUG 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 AREAS OF FOG ARE POSSIBLE AFTER MIDNIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 THERE IS A CHANCE FOR THUNDERSTORMS FROM THURSDAY NIGHT INTO
 SATURDAY. THE SEVERE RISK IS RATHER LOW.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

Nearby

River Flood Warnings in Missouri, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.